Just a "zebra" trying my best to live life to the fullest with EDS and POTS...and loving the ride.

Light Bulbs

Written by Katie. Posted in Other Appointments, Questions

I love the a-ha moments in life…the ones where my light bulb all of a sudden changes from pitch black to ON.

I was blessed to have two of these moments yesterday.

The first one happened at my appointment with Dr. Rosen.  We were getting to the end of our hour, and I told him, “There’s just one more thing I wanted to ask…Can Propranalol make you gain weight?”  I explained that I have noticed my weight slowly creeping up, even though I have not really been eating any differently (except for vacation), and I have been trying to increase my activity more and more.  I told him that it has really been bothering me because it feels like something is just off.

Dr. Rosen commented on how my muscle mass has noticeably increased, and that could account for the weight gain.

I must not have looked convinced.

I shook my head, and told him that something else just didn’t seem right.  He told me to go through my med list again with him, and we would see if he missed one that could explain some weight gain.  When I got to the end of my list, Dr. Rosen, shook his head and said, besides maybe the birth control, I don’t think any of the others would cause weight gain.  I joked and said, “Fine, I’ll just chalk it up to turning the big 3-0 in 2 months.”

He laughed, wrote me a prescription, and started to fill out my check-out form.  As he was writing, I realized I had missed telling him one of my meds.  I nonchalantly said, “I also take Testosterone cream every night, but that’s just a lotion…”

Oh, man, the look on Dr. Rosen’s face was priceless.  He started laughing, shaking his head and said, “Bingo!”  He asked how long I had been applying the cream, and I told him since January to help with the healing from prolotherapy treatments.  Smiling, he said, “Katie, you have been roiding up for 8 months!  Of course that can make you bigger; even if it is a low dose!”

My light bulb got REAL bright.

He reminded me that people use Testosterone to get bigger, and that is why it is illegal in the NCAA world.  He added that even though I thought it was “just a lotion,” the topical cream can be even more effective and potent than the pills.

A-Ha moment #1.

My second light bulb moment came from remembering something that Dr. Grubb had said at my POTS appointment in July.  We had talked about my relentless “coat hanger pain,” with sitting and standing and how it is commonly a part of Dysautonomia (specifically, POTS).  When I told him, that I get horrible pain from my skull to my shoulders, Dr. Grubb explained that it was because of poor blood flow.  From there we had switched to another topic, and we never came back to the neck pain topic, even though it was one of my chief complaints.

There was just so much other stuff to talk about AND I have always thought that most of my pain issues were from EDS and not POTS.

So yesterday, when I thought I could not keep my head up any longer because of the pain, I remembered the quick comment Dr. Grubb had made about the coat hanger area not getting a lot of blood.

I decided to lay down on my massage pillow and rest (which often helps relieve the pain), and dig a little deeper into Dysautonomia and coat hanger pain.  I found a couple articles, that explained everything I experience to a T.  It explained that when a person with Dysautonomia is upright, the brain is looking for all the blood it can get.  Because the neck and shoulders are closest to the brain, the brain steals blood from these areas.  Also, when the blood pools, it often pools in the legs and abdomen.  Because gravity is such an issue, it is hard to get enough blood up to the “coat hanger” area, resulting in hard-as-a-rock muscles, and pretty bad pain.

This also seems to explain why my bad neck days are my bad POTS days.

I read how massage can be very helpful, as well as moving around if upright since both of these techniques can help keep blood circulating.

A-Ha Moment #2.

So what do I do about these things?

I guess I keep “roiding” up and hope I do not look like Hulk Hogan when I am done with the cream. I must also find a very kind massage therapist who is just dying to learn about EDS and POTS in exchange for massage services.

Tags: , , , ,

Trackback from your site.

Leave a comment

EDS Tweets

Twitter response: "Invalid or expired token."

POTS Tweets

Twitter response: "Invalid or expired token."